A new study published in Neurological Sciences reports on a case of inotersen-related hepatic toxicity in a 70-year-old male patient with hereditary transthyretin amyloidosis (hATTR).

According to the case report, the patient had several blood and urinary examinations prior to inotersen initiation. At the time, his liver enzymes were within a normal range, indicating no hepatic impairment (aspartate aminotransferase [AST]=12 U/L; alanine aminotransferase [ALT]=58 U/L; gamma-glutamyl transferase [GGT]=27 U/L).

The patient underwent was subjected to neurological evaluations every 6 months, laboratory examinations including platelet count every 2 weeks, urinary protein to creatinine ratio and glomerular filtration rate measurements every month, and liver enzyme assessment 4 months after treatment initiation and then every 6 months thereafter. 

At the 6-month follow-up, the patient’s liver enzymes had increased slightly, but there were no signs or symptoms of hepatic damage (AST=35 U/L; ALT=65 U/L; GGT=49 U/L). After 12 months, a surge of liver enzymes (AST=833 U/L; ALT=665 U/L; GGT=135 U/L) was recorded, while bilirubin and cholinesterase levels remained within the normal range.

Suspecting inotersen-related hepatic toxicity, the medication was immediately discontinued and the patient was given N-acetylcysteine.

Read more about hATTR therapies

Other causes of acquired hepatitis were excluded as the patient denied the use of any liver-harming substances. In addition, blood tests for acute hepatic infections and autoimmune hepatitis came back negative.

The patient’s liver enzymes normalized (AST=25 U/L; ALT=26 U/L; GGT=66 U/L) 45 days after drug discontinuation. At that time, the concentration of transthyretin was still suppressed and the patient’s neurological state was stable.

Next, patisiran was initiated, and no signs of hepatic damage were reported after 6 months of treatment.

“We confirmed inotersen’s efficacy in halting disease disability and improving quality of life, and the good safety profile about thrombocytopenia and glomerulonephritis,” Severi and colleagues wrote. “Our case highlighted that inotersen-related liver damage, although uncommon as reported in scientific literature, is a possible event and liver function should be carefully monitored, to avoid a drug-related hepatic dysfunction.”

The most common adverse effects associated with inotersen include thrombocytopenia and glomerulonephritis, while hepatic damage is rare.

Reference

Severi D, Palumbo G, Spina E, et al. A case of severe increase of liver enzymes in a ATTRv patient after one year of inotersen treatment. Neurol Sci. Published online December 28, 2022. doi:10.1007/s10072-022-06568-w